Oklahoma, 2013

High Wind in Oklahoma, October 10, 2013

October 10, 2013 · NWS AMA · 3 events in 1 county or zone

A combination of factors led to a brief window of high wind gusts in Cimarron County during the evening hours of the 10th. A 60 mph low level jet set up across the Oklahoma Panhandle during the evening hours as a surface low pressure system moved into southeastern Colorado which tightened the surface pressure gradient across the county.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A combination of factors led to a brief window of high wind gusts in Cimarron County during the evening hours of the 10th. A 60 mph low level jet set up across the Oklahoma Panhandle during the evening hours as a surface low pressure system moved into southeastern Colorado which tightened the surface pressure gradient across the county. As virga showers moved out of eastern New Mexico and into Cimarron County, the additional downward motion below these storms combined with the low level jet and tight surface pressure gradient to produce high wind gusts at the surface. The Oklahoma Mesonet site 5 miles southeast of Kenton (Cimarron County) reported non-thunderstorm wind gusts of 65 mph at 5:20 PM CST, 67 mph at 5:25 PM CST, and 58 mph at 5:30 PM CST. The high wind gust potential ended as the line of virga showers moved into the central Oklahoma Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 10, 2:59 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 10, 2:59 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT THU OCT 10 2013

.DISCUSSION...THIS EVENING THROUGH NEXT THURSDAY

ALL SIGNS POINT TO AN ACTIVE WEATHER PATTERN FOR THE PANHANDLES WITH
MULTIPLE SHOTS AT PRECIPITATION. HAVE UTILIZED A NAM/ECMWF BLEND
FOR THE FIRST SEVERAL PERIODS FOLLOWED BY AN ALMOST STRICTLY ECMWF
SOLUTION LATE IN THE PERIOD.

LATE THIS AFTERNOON AND TONIGHT...
HAVE MADE VERY FEW CHANGES AS THINKING REMAINS GENERALLY THE SAME.
PLEASE SEE THE 1208 PM AFD UPDATE FOR FURTHER DETAILS.

FRIDAY AND SATURDAY...
THESE WILL BE PLEASANT DAYS WITH HIGHS IN THE 70S MOST EVERYWHERE
AND RELATIVELY LIGHT WINDS BELOW 15 MPH.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...
A LOW LVL JET WILL ALLOW MOISTURE TO STREAM NWD FROM THE GULF OF
MEXICO WITH DEWPTS SURGING INTO THE UPR 50S TO MID 60S BY MIDDAY
SUN. AN UPSLOPE COMPONENT TO THE LOW LVL FLOW SHOULD INTERACT WITH
PWATS WELL ABOVE 2 STANDARD DEVIATIONS ABOVE NORMAL AND PERTURBED SW
FLOW ALOFT TO GREATLY ENHANCE RAIN CHANCES. HAVE SIGNIFICANTLY
BOOSTED PRECIP CHANCES FOR SUN/SUN NIGHT FOR MOST OF THE AREA.

SOME OF THE STORMS ON SUN COULD BE SEVERE AS MOST MODELS ARE NOW
SHOWING MODERATE INSTABILITY IN THE PRESENCE OF MODERATE TO STRONG
BULK SHEAR. THE SUN SEVERE THREAT DOES APPEAR TO BE CONDITIONAL ON
DIURNAL HEATING...WHICH WILL DEPEND ON HOW QUICKLY EARLY MORNING LOW
CLOUDS CAN BREAK UP. WE WILL KEEP OUR EYE ON THIS PERIOD AS ALL
WEATHER TYPES COULD BE POSSIBLE...INCLUDING FLASH FLOODING.

MONDAY AND MONDAY NIGHT...
A PACIFIC/ARCTIC FRONT COMBO WILL KEEP AT LEAST SOME LINGERING
RAIN/STORM CHANCES IN THE ERN HALF OF THE PANHANDLES AS IT PASSES
THROUGH ON MONDAY. IF SLOWER SOLUTIONS VERIFY AND LOW CLOUDS DO NOT
PRECLUDE DIURNAL HEATING...SVR WEATHER COULD AGAIN BE POSSIBLE MON
AFTERNOON IN THE ERN PANHANDLES.

TUESDAY THROUGH THURSDAY...
HAVE STAYED CLOSE TO THE COOLER AND MORE UNSETTLED ECMWF FOR THIS
PERIOD. TUESDAY SHOULD BE A DRY AND COOL DAY...WITH WEDNESDAY
POSSIBLY EVEN COOLER WITH A CHANCE OF A FEW SHOWERS. A BRIEF WARMUP
COULD COMMENCE THURSDAY BEFORE ANOTHER POSSIBLE COLD FRONT AT THE
END OF NEXT WEEK.

SIMPSON
&&

.FIRE WEATHER...

BRIEF ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE OVER THE FAR
SOUTHERN PANHANDLES ON FRIDAY...BUT THE TIME WINDOW SHOULD BE BRIEF
AND FUELS ARE GENERALLY STILL GREEN IN THESE AREAS. BEYOND FRIDAY...
RELATIVE HUMIDITY VALUES WILL GENERALLY STAY ABOVE 20 PERCENT.

SIMPSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                46  77  41  77  50 /  30   0   0   0  20
BEAVER OK                  47  79  42  75  47 /  40   0   0   0   5
BOISE CITY OK              42  73  38  68  43 /  30   0   0   0   5
BORGER TX                  49  77  46  73  52 /  30   0   0   0  20
BOYS RANCH TX              46  77  39  76  49 /  30   0   0   0  10
CANYON TX                  44  78  38  79  51 /  20   0   0   0  20
CLARENDON TX               50  80  45  78  52 /  20   0   0   0  20
DALHART TX                 39  73  36  69  43 /  30   0   0   0   5
GUYMON OK                  45  77  40  73  46 /  50   0   0   0   5
HEREFORD TX                43  78  37  78  49 /  20   0   0   0  20
LIPSCOMB TX                49  80  41  74  50 /  30   0   0   0  20
PAMPA TX                   47  74  43  72  50 /  30   0   0   0  20
SHAMROCK TX                51  82  44  78  53 /  20   0   0   0  20
WELLINGTON TX              53  86  48  81  54 /  20   0   0   0  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY.

OK...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

08/09
Hazardous weather outlook, Oct 10, 3:00 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT THU OCT 10 2013

OKZ001>003-TXZ001>020-110900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
400 PM CDT THU OCT 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
THIS EVENING. SOME STORMS COULD BE SEVERE WITH STRONG WINDS UP TO 70
MPH AND HAIL UP TO HALF DOLLAR SIZE. THE AREA WITH THE GREATER
POTENTIAL FOR ANY SEVERE WEATHER IS EXPECTED TO BE BOUND BY A BOISE
CITY TO HEREFORD LINE ON THE WEST...AND LIBERAL KANSAS TO CLARENDON
LINE ON THE EAST.

A WIND ADVISORY IS IN EFFECT FOR THE WESTERN OKLAHOMA PANHANDLE AND
FAR NORTHWEST TEXAS PANHANDLE THROUGH 8 PM CDT TODAY. SOUTH TO
SOUTHWEST WINDS AROUND 35 MPH WITH GUSTS UP TO 55 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
SUNDAY INTO MONDAY. A FEW OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...ESPECIALLY
IN THE CENTRAL PANHANDLES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cimarron

When
October 10, 4:20 PM CST to 5:40 PM CST
Where
Cimarron forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

The Kenton mesonet reported a 65 mph gust.

High Wind, Cimarron

When
October 10, 4:20 PM CST to 5:40 PM CST
Where
Cimarron forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

The Kenton mesonet reported a 67 mph gust.

High Wind, Cimarron

When
October 10, 4:20 PM CST to 5:40 PM CST
Where
Cimarron forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

The Kenton mesonet reported a 58 mph gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477226, 477227, 477228.